Oklahoma, 2004

Damaging Winds in Oklahoma, July 5, 2004

July 5, 2004 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms with high winds moved across the central and eastern Oklahoma panhandle during the late night hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with high winds moved across the central and eastern Oklahoma panhandle during the late night hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 3:57 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 3:57 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT MON JUL 5 2004

.DISCUSSION...

MAIN CHALLENGE THIS FORECAST PACKAGE IS POPS FOR TONIGHT AND AGAIN
TUESDAY AND TUESDAY NIGHT. CUMULUS FIELD DEVELOPING OVER THE EASTERN
PANHANDLES THIS AFTERNOON WHERE BETTER MOISTURE AND INSTABILITY
EXIST. EXPECT TO SEE THUNDERSTORMS DEVELOP OVER THIS AREA THIS
EVENING. 30 TO 40 KT LLJ EXPECTED TO DEVELOP LATER TONIGHT OVER
EASTERN ZONES...AND THIS MAY KEEP STORMS GOING WELL INTO THE NIGHT
ACROSS THE EAST. IN ADDITION...MCS DEVELOPS OVER KANSAS TONIGHT AND
PUSHES SOUTHEAST INTO OKLAHOMA...WITH ACTIVITY CLIPPING OUR EXTREME
NORTHEAST COUNTIES. COLD FRONT SCHEDULED TO PUSH THROUGH THE
PANHANDLES LATE TONIGHT AND EARLY TUESDAY MORNING. COLD POOL
ASSOCIATED WITH MCS TONIGHT WILL AID IN FRONTAL PUSH SOUTHWARD. COLD
FRONT SHOULD STALL OUT JUST TO THE SOUTH OF OUR CWA ON TUESDAY.
EASTERLY UPSLOPE FLOW WILL PERSIST ACROSS THE AREA ON TUESDAY.
STORMS LIKELY TO FIRE AGAIN ALONG RESIDUAL OUTFLOW BOUNDARIES
AND FRONTAL BOUNDARY BY LATE AFTERNOON.  CONVECTION MAY ALSO DEVELOP
OVER THE HIGHER TERRAIN TO OUR WEST TUESDAY AFTERNOON AND EVENING...
PUSHING SOUTHEAST INTO OUR WESTERN ZONES TUESDAY NIGHT...AND ACROSS
THE REMAINDER OF THE AREA DURING THE OVERNIGHT HOURS. AGREE WITH SPC
DAY TWO OUTLOOK FOR SEVERE POTENTIAL AS SHEAR VALUES INCREASE BY
TUESDAY AFTERNOON AND EVENING...AIDED BY EASTERLY UPSLOPE FLOW.

DID NOT MAKE MUCH CHANGES TO EXTENDED FORECAST AT THIS TIME. UPPER
RIDGE AXIS PROGGED TO SHIFT EASTWARD OVER THE EASTERN ROCKIES BY
THURSDAY BEFORE BREAKING DOWN ON FRIDAY AHEAD OF A DEVELOPING LONG
WAVE TROUGH OVER THE WESTERN US.

 &&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  87  62  91 /  20  40  40  10
BEAVER       64  81  62  86 /  40  30  30  10
BOISE CITY   59  81  58  87 /  30  30  30  10
BORGER       65  84  62  89 /  30  30  30  10
BOYS RANCH   63  85  62  92 /  20  30  30  10
CANYON       65  88  63  91 /  20  40  40  10
CLARENDON    70  89  66  91 /  30  40  40  10
DALHART      60  83  59  89 /  20  30  30  10
GUYMON       62  81  60  86 /  30  30  30  10
HEREFORD     64  89  62  93 /  20  40  40  10
LIPSCOMB     66  85  65  88 /  40  30  30  10
PAMPA        65  86  63  90 /  30  30  30  10
SHAMROCK     69  89  66  91 /  30  40  40  10
WELLINGTON   71  89  67  90 /  30  40  40  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/24
Hazardous weather outlook, Jul 5, 8:34 PM CST, 2 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT MON JUL 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
934 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SEVERE THUNDERSTORM WATCH NUMBER 569 REMAINS IN EFFECT FOR THE
OKLAHOMA PANHANDLE...AND THE NORTH CENTRAL AND NORTHEAST TEXAS
PANHANDLE UNTIL MIDNIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE PANHANDLE
AREA OVERNIGHT. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS MAY
DEVELOP WITH THE STRONGEST STORMS. GIVEN THE CURRENT PACE OF THESE
STORMS...AND AMOUNT OF INSTABILITY AND WIND SHEAR...THE SEVERE
THUNDERSTORM WATCH MAY NEED TO BE EXTENDED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
EASTERN OKLAHOMA AND NORTHEAST TEXAS PANHANDLES SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION OVERNIGHT. SPOTTER
ACTIVATION MAY ALSO BE NECESSARY TUESDAY AFTERNOON AND EVENING ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

NUNEZ

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 5, 11:12 PM CST
Where
Beaver County, 5 mi W of Forgan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -100.617

Thunderstorm Wind, Texas

When
July 5, 11:20 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415589, 5415588.